North Carolina, 2002

Hail and Damaging Winds in North Carolina, June 6, 2002

June 6, 2002 · NWS RNK · 4 events in 2 counties and zones

Thunderstorms during the afternoon of the 6th produced damaging winds and hail up to nickel size.Thunderstorm winds downed trees 5 miles east of Danbury, onto Route 135, 3 miles southeast of Stoneville, and trees and power lines 1 mile west of Eden,

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 6th produced damaging winds and hail up to nickel size.Thunderstorm winds downed trees 5 miles east of Danbury, onto Route 135, 3 miles southeast of Stoneville, and trees and power lines 1 mile west of Eden,

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 1:40 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 6, 1:40 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
240 PM EDT THU JUN 6 2002

STRONG WAVE PUNCHING INTO THE SRN APPS SHUD PUSH TSTMS OUT OF THE
AREA BY AROUND MIDNIGHT.  A SHORT PD OF UPSLOPE FLOW AND LOW LVL
MOISTR BEHIND THE FRONT IN THE FAR WEST WILL KEEP A CHC OF LGT
RA/DRZL IN THAT AREA FOR PART OF THE NIGHT.

HIGH PRES BUILDS DOWN THE EAST COAST TMRW BUT LEAVES A BIT OF
WEAKNESS OVER THE FAR WEST.  AM BUYING INTO THE ETA LEAVING ENUF
MOISTR AND INSTAB IN THE FAR WEST TO ALLOW A COUPLE OF SHOWERS/TSTMS
TO DEVELOP...SO HAVE ADDED A SML CHC OUT THAT WAY FOR THE AFTN.

AFTER THAT HIGH PRES REALLY TAKES HOLD AND STAYS PUT UNTIL LATE TUE
OR WED...WHEN A WEAKENING FRONT PUSHES IN.  HAVE LEFT POPS IN FOR
LATE TUE AND WED...THEN DRYING IT BACK OUT ON THU.

FCSTID =
ROA   61  79  55  80 /  40  10  10   0
LYH   62  78  55  81 /  50  10  10   0
DAN   65  80  59  81 /  60  10  10   0
BLF   57  77  54  76 /  50  20  10   0
LWB   56  74  52  75 /  50  10  10   0
BCB   58  75  54  78 /  40  10  10   0
TNB   58  75  55  75 /  50  20  10   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Jun 6, 2:07 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUN 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    5E DILWYN                 VA   WIND DAMAGE
06/06/02   AMHERST                        LARGE TREES DOWN ON
                                          HIGHWAY 60 REPORTED BY
                                          VDOT
Special weather statement, Jun 6, 2:10 PM EST, 2 hours 25 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT THU JUN 6 2002

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON...

STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL CONTINUE TO INCREASE
IN COVERAGE AND INTENSITY THROUGH THE REMAINDER OF THE AFTERNOON.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL IN EXCESS OF DIME SIZE AS THEY MOVE
NORTHEAST. HEAVY RAINFALL IS POSSIBLE WITH ALL THUNDERSTORMS...ALONG
WITH THE POTENTIAL FOR MINOR FLOODING OF POOR DRAINAGE AREAS.

IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA...SEEK
SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT
USE ELECTRICAL APPLIANCES.

MTE
Local storm report, Jun 6, 2:11 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU JUN 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    5E DILWYN                 VA   WIND DAMAGE
06/06/02   BUCKINGHAM                     LARGE TREES DOWN ON
                                          HIGHWAY 60 REPORTED BY
                                          VDOT
Local storm report, Jun 6, 3:14 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT THU JUN 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    5W GALAX                  VA   0.75 INCH HAIL
06/06/02   GRAYSON

0404 PM    GALAX                     VA   0.75 INCH HAIL
06/06/02   CARROLL
Local storm report, Jun 6, 3:43 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
443 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    2 N FANCY GAP             VA   .75 INCH HAIL
06/06/02   CARROLL

MTE
Special weather statement, Jun 6, 3:43 PM EST, 52 minutes before
NCZ003>006-020-VAZ032>035-043>047-058-059-062200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT THU JUN 6 2002

...STRONG THUNDERSTORMS TO PUSH INTO FOOTHILLS AND PIEDMONT...

THUNDERSTORMS WITH HEAVY RAINS...GUSTY WINDS...SMALL HAIL AND
FREQUENT LIGHTNING WILL MOVE INTO THE VIRGINIA AND NORTH CAROLINA
FOOTHILLS BY 500 PM...AND INTO THE PIEDMONT BETWEEN 500 PM AND
600 PM. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

IF A STORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A STURDY
BUILDING. STAY AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES.

WHP

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 6, 4:35 PM EST
Where
Rockingham County, 3 mi SE of Stoneville
Reported by
EMERGENCY MANAGER
Coordinates
36.433, -79.867

Hail, Stokes

When
June 6, 4:45 PM EST
Where
Stokes County, 5 mi E of Danbury
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -80.133

Thunderstorm Wind, Stokes

When
June 6, 4:45 PM EST
Where
Stokes County, 5 mi E of Danbury
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -80.133

Thunderstorm Wind, Rockingham

When
June 6, 5:05 PM EST
Where
Rockingham County, 1 mi W of Eden
Reported by
EMERGENCY MANAGER
Coordinates
36.480, -79.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301383, 5301455, 5301456, 5301457.